Alert archive / Florida / Special Weather Statements in 2008

Special Weather Statement, NWS Miami, FL

August 3, 2008Collier County, Florida

NWS Miami, FL issued this special weather statement at Aug 3, 2008, 5:15 PM EDT for Collier County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2008, 5:15 PM EDT (21:15 UTC)
Expired
Aug 3, 2008, 5:45 PM EDT
In force
30 min
Issued by
NWS Miami, FL

County Collier County, FL

The radar

The Miami radar (KAMX), 115 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1335 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 032115
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
515 PM EDT SUN AUG 3 2008

FLZ070-032145-
INLAND COLLIER COUNTY FL-
515 PM EDT SUN AUG 3 2008

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN COLLIER COUNTY...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR INTERSECTION ALLIGATOR ALLEY AND SR 29...
MOVING NORTH AT 13 MPH.

THIS STORM WILL AFFECT...

SUNNILAND...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2625 8141 2630 8130 2616 8123 2612 8135
TIME...MOT...LOC 2115Z 163DEG 12KT 2618 8131

$$
KOB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:23 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 3, 2:23 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD AVIATION DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
223 PM EDT SUN AUG 3 2008

.DISCUSSION...
THE EAST AND WEST COAST SEA BREEZES WERE DEVELOPING EARLY THIS
AFTERNOON ALONG WITH A FEW SHOWERS AND THUNDERSTORMS ALONG THE SEA
BREEZES. BOTH SEA BREEZES WILL PUSH INLAND THROUGH THE AFTERNOON
AND EVENING HOURS...AS SHOWERS AND THUNDERSTORMS CONTINUE TO
DEVELOP ALONG THE SEA BREEZES. SO HAVE LOWER THE POPS DOWN A
LITTLE BIT OVER THE METRO AREAS FOR THIS AFTERNOON...BUT KEPT A
HIGH END CHANCE OF POPS OVER THE INTERIOR AND LAKE OKEECHOBEE.

THE SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE EARLY THIS
EVENING OVER THE INTERIOR AND WEST COAST METRO AREAS...AS THE
HEATING OF THE DAY IS LOST. HOWEVER...THE TROPICAL WAVE LOCATED
OVER THE CENTRAL CARIBBEAN SEA WILL CONTINUE TO MOVE WEST TO
NORTHWEST TONIGHT. THIS WILL ALLOW FOR A RETURN OF MOISTURE TO THE
EAST COAST METRO AREAS AND THE EASTERN INTERIOR AREAS LATE
TONIGHT. SO HAVE KEPT SCATTERED POPS IN FOR THE WESTERN INTERIOR AND
WEST COAST AREAS THIS EVENING...AND ISOLATED TO SCATTERED POPS FOR
THE EASTERN INTERIOR AND EAST COAST METRO AREAS FOR LATE TONIGHT.

THE NORTHERN PORTION OF THE TROPICAL WAVE LOOKS LIKE IT WILL PASS
THROUGH SOUTH FLORIDA ON MONDAY. THIS WILL BRING AGAIN DEEP
TROPICAL MOISTURE TO THE EAST COAST AREAS MONDAY MORNING...BEFORE
SHIFTING THE DEEP MOISTURE TO THE WEST COAST AREAS MONDAY
AFTERNOON.

SO LIKELY POPS WILL BE IN PLACE FOR ALL OF SOUTH FLORIDA ON
MONDAY. THE HIGHEST POPS WILL BE ALONG THE EAST COAST AREAS DURING
THE MORNING HOURS...BEFORE SHIFTING TO THE WEST COAST AREAS MONDAY
AFTERNOON.

THE TROPICAL WAVE WILL THEN CONTINUE TO MOVE WEST AWAY FROM
FLORIDA MONDAY NIGHT INTO WEDNESDAY...AS HIGH PRESSURE OVER
CENTRAL FLORIDA REMAIN IN PLACE. THIS WILL KEEP THE EAST TO
SOUTHEAST STEERING FLOW OVER THE CWA DURING THIS TIME. SO THE EAST
COAST AREAS WILL SEE THE NIGHT TIME INTO MORNING HOUR ACTIVITY
SHIFTING TO THE WEST COAST AREAS DURING THE AFTERNOON AND EVENING
HOURS.

.EXTENDED FORECAST...
THE HIGH WILL THEN MOVE SOUTH LATE THIS WEEK AND BE LOCATED OVER
SOUTH FLORIDA NEXT WEEKEND...AS THE TROUGH OF LOW PRESSURE OVER
THE EASTERN UNITED STATES BUILDS SOUTHWARD. THIS WILL ALLOW FOR
THE STEERING FLOW TO BECOME MORE SOUTH TO SOUTHWEST OVER THE CWA.
SO...THE WEST COAST AREAS WILL SEE THE NIGHT TIME AND MORNING
ACTIVITY WHILE THE EAST COAST AREAS WILL SEE THE AFTERNOON AND
EVENING ACTIVITY.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS ARE ALREADY FIRING ALONG THE ATLANTIC
COAST SEA BREEZE CONVERGENCE LINE AS IT PUSHES INLAND. THIS IS
EXPECTED TO CONTINUE PRIMARILY AFFECTING AIRPORTS INLAND OF THE
FLORIDA TURNPIKE ALTHOUGH APPROACH WILL BE COMPLICATED BY THE TSRA
JUST LIKE YESTERDAY. AS THE AFTERNOON WEARS ON, CONVECTION SHOULD
FAVOR INLAND AREAS AND THE SOUTHWEST GULF COASTAL AREA INCLUDING
KAPF. CONVECTION SHOULD DIMINISH AFTER SUNSET, HOWEVER AN
APPROACHING INCREASE IN MOISTURE ASSOCIATED WITH A TROPICAL WAVE
SOUTH OF FLORIDA SHOULD RESULT IN SHRA/TSRA AFTER 05Z ALONG THE
METRO ATLANTIC COAST AIRPORTS AND AIR TRAFFIC COMPLICATIONS FROM
INCREASED COVERAGE OF SHRA/TSRA ON SUNDAY.

&&

.MARINE...
THE WINDS OVER THE COASTAL WATERS OF SOUTH FLORIDA WILL BE FROM
THE EAST TO SOUTHEAST AT 10 TO 15 KNOTS TONIGHT THROUGH MONDAY
NIGHT...BEFORE SWINGING SLOWLY TO THE SOUTH TO SOUTHWEST AND
DECREASE TO 5 TO 10 KNOTS BY LATE THIS WEEK. THE SEAS WILL ALSO
REMAIN BELOW 6 FEET THROUGH THE WEEK. SO NO PROBLEMS WITH THE
MARINE WEATHER...EXCEPT FOR THE SHOWERS AND THUNDERSTORMS.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL REMAIN ABOVE THE 35 PERCENT CRITICAL
VALUE THROUGH THE WEEK...DUE TO THE TROPICAL MOISTURE OVER THE
AREA. SO NO PROBLEMS WITH THE FIRE WEATHER FOR THIS WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  78  90  79  90 / 30 60 40 50
FORT LAUDERDALE  79  89  80  89 / 30 60 40 40
MIAMI            78  90  79  90 / 40 70 40 50
NAPLES           76  91  76  91 / 30 60 40 70

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...54/BNB
SHORT TERM/AVIATION...52/PS
Hazardous weather outlook, Aug 3, 4:17 PM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
417 PM EDT SUN AUG 3 2008

FLZ063-066>075-168-172>174-041000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
417 PM EDT SUN AUG 3 2008

...A FEW STRONG STORMS INTERIOR/GULF COAST THROUGH EARLY THIS EVENING...
...INCREASING CHANCE OF SHOWERS/STORMS ATLANTIC COAST TONIGHT/ALL AREAS MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS INTERIOR AND GULF COASTAL LOCALES THROUGH EARLY THIS
EVENING BEFORE DIMINISHING OVERNIGHT. A FEW STRONG STORMS ARE
POSSIBLE INTERIOR AND GULF COAST, CAPABLE OF PRODUCING FREQUENT
LIGHTNING STRIKES, GUSTY WINDS TO 40 MPH, AND HEAVY DOWNPOURS.
ISOLATED THUNDERSTORMS ARE EXPECTED ELSEWHERE, WITH THE BEST
CHANCE ALONG THE ATLANTIC COAST, BISCAYNE BAY, AND THE LOCAL
ATLANTIC WATERS LATE TONIGHT.

WIND: GUSTY WINDS TO AROUND 40 MPH ARE POSSIBLE WITH THE STRONGER
STORMS OVER INTERIOR AND GULF COASTAL LOCALES THROUGH EARLY THIS
EVENING, INCLUDING LAKE OKEECHOBEE. SHOWERS AND THUNDERSTORMS
ARE FORECAST TO INCREASE ACROSS THE LOCAL ATLANTIC WATERS AND
BISCAYNE BAY OVERNIGHT. GUSTY WINDS TO AROUND 35 KNOTS WILL BE
POSSIBLE WITH THIS ACTIVITY.

FLOODING: HEAVY DOWNPOURS COULD RESULT IN MINOR STREET FLOODING OR
FLOODING OF LOW LYING AREAS AT A FEW LOCALES. THIS IS MOST
PROBABLE OVER EASTERN MIAMI-DADE COUNTY...WHERE SHOWERS AND STORMS
COULD MOVE OVER THE SAME AREA.

RIP CURRENTS: THE COMBINATION OF SOUTHEASTERLY WINDS NEAR 10 MPH
AND LOW TIDES THIS AFTERNOON WILL RESULT IN A SLIGHT RISK OF RIP
CURRENTS THROUGH EARLY THIS EVENING ALONG THE LOCAL ATLANTIC BEACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOISTURE WILL INCREASE ACROSS THE AREA ON MONDAY, ASSOCIATED WITH
THE NORTHERN EXTENT OF ANOTHER TROPICAL WAVE. THIS WILL LEAD TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA ON MONDAY,
ESPECIALLY EARLY ATLANTIC COAST, AND IN THE AFTERNOON INTERIOR AND
GULF COAST.

THROUGH THE REST OF THE PERIOD, A TYPICAL PATTERN OF MAINLY
AFTERNOON THUNDERSTORMS WILL PERSIST. THE BEST CHANCE OF STORMS
WILL BE ACROSS THE INTERIOR AND GULF COAST TUESDAY THROUGH
THURSDAY, BEFORE SHIFTING TOWARDS THE ATLANTIC COAST FRIDAY AND
SATURDAY AS THE WIND FLOW BECOMES SOUTHWESTERLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT GUSTY WINDS OF 40 MPH OR HIGHER
AND RAIN AMOUNTS IN EXCESS OF 2 INCHES.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

DG

In the hours before

Special weather statement, Aug 3, 4:56 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
456 PM EDT SUN AUG 3 2008

FLZ067-032130-
INLAND PALM BEACH COUNTY FL-
456 PM EDT SUN AUG 3 2008

...STRONG THUNDERSTORM MOVING ACROSS CENTRAL PALM BEACH COUNTY...

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF LOXAHATCHEE NATIONAL WILDLIFE
REFUGE...MOVING NORTH AT 13 MPH.

THIS STORM WILL AFFECT...

  RURAL CENTRAL PALM BEACH COUNTY

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...DIME-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2658 8046 2665 8034 2649 8027 2642 8040
TIME...MOT...LOC 2056Z 159DEG 11KT 2649 8034

KOB
Special weather statement, Aug 3, 5:15 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
515 PM EDT SUN AUG 3 2008

FLZ070-032145-
INLAND COLLIER COUNTY FL-
515 PM EDT SUN AUG 3 2008

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN COLLIER COUNTY...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR INTERSECTION ALLIGATOR ALLEY AND SR 29...
MOVING NORTH AT 13 MPH.

THIS STORM WILL AFFECT...

SUNNILAND...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2625 8141 2630 8130 2616 8123 2612 8135
TIME...MOT...LOC 2115Z 163DEG 12KT 2618 8131

KOB

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:43 AM EDTSpecial Marine WarningMFL32 min
Aug 3, 4:03 AM EDTSpecial Weather StatementMFLMiami-Dade27 min
Aug 3, 4:11 AM EDTSpecial Marine WarningMFL54 min
Aug 3, 4:27 AM EDTSpecial Weather StatementMFLBroward, Miami-Dade48 min
Aug 3, 4:56 PM EDTSpecial Weather StatementMFLPalm Beach34 min
Aug 3, 6:11 PM EDTSpecial Weather StatementMFLPalm Beach34 min
Aug 3, 6:13 PM EDTSpecial Marine WarningMFL62 min

Nearby

Special Weather Statements in Florida, 2008Every special weather statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.